Topic / Other MS News

Taking Gilenya after stopping Tysabri doesn't suppress MS reactivation

A Spanish study shows that for people started on Gilenya after stopping Tysabri, in an attempt to avoid the rebound disease activity often seen when stopping Tysabri, disease reactivation still occurred

Disease reactivation or rebound increases in MS disease activity are often seen in people who stop Tysabri (natalizumab). This is of great concern, particularly as many people opt to take the drug for a period if they have very active disease, with a view to stopping the medication once things have settled down, given the risks of developing the potentially fatal infection progressive multifocal leukoencephalopathy (PML) with increasing duration of use of the drug.

This Spanish study compared people who had been taking Tysabri and stopped it because of the development of positive screens for JC Virus (putting them at risk of PML) with those remaining on Tysabri.

The neurologists in this study started those ceasing Tysabri on Gilenya (fingolimod) orally three months after stopping Tysabri, after first giving them monthly doses of  high dose steroids to suppress disease activity.

Eight people with MS who stopped Tysabri and started Gilenya were compared with nine who stayed on Tysabri. The results were disturbing. Five of the eight stopping Tysabri and starting Gilenya had relapses, and six of the eight showed MRI evidence of disease activity. None of those staying on Tysabri had relapses or MRI evidence of disease activity.

What does this mean for those considering stopping Tysabri?

Firstly, the neurologists conducting this study concluded that none of the currently available therapies that have been tried to suppress disease activity and reactivation after stopping Tysabri seems to be effective, and that further studies of other avenues to control this reactivation are needed.

Secondly, there seem to be several ramifications of this study. It is clearly very important for PwMS about to embark on drug treatment to be aware of this serious risk should they need to stop the drug in the future.

This should be discussed with the treating neurologist and considered before starting therapy, bearing in mind the effectiveness and side effect profiles of other available medications.

Further, if people taking Tysabri do test positive for the JC Virus, they need to seriously consider whether it is safer to stay on the drug, even with the risk of PML, or stop it, knowing that there is a strong chance that relapses and disease activation will occur after stopping the drug.

Certainly, this paper confirms that there are no obvious solutions to what can be done about the risks of stopping taking Tysabri.